Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 395, NWS Twin Cities, MN

September 24, 2007McLeod County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 24, 2007, 4:35 PM CDT for McLeod County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2007, 4:35 PM CDT (21:35 UTC)
Expired
Sep 24, 2007, 5:00 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County McLeod County, MN

The radar

The Minneapolis radar (KMPX), 52 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 242135
SVRMPX
MNC085-242200-
/O.NEW.KMPX.SV.W.0395.070924T2135Z-070924T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 PM CDT MON SEP 24 2007

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEOD COUNTY IN CENTRAL MINNESOTA...

* UNTIL 500 PM CDT

* AT 431 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED NEAR BROWNTON...OR ABOUT 10 MILES SOUTH OF
  HUTCHINSON...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GLENCOE...
  LESTER PRAIRIE...
  WINSTED...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4497 9425 4497 9403 4481 9404 4469 9429
      4479 9447
TIME...MOT...LOC 2135Z 222DEG 38KT 4478 9433

$$
1 follow-up statement
000 
WWUS53 KMPX 242158
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
457 PM CDT MON SEP 24 2007

MNC085-242207-
/O.EXP.KMPX.SV.W.0395.000000T0000Z-070924T2200Z/
MCLEOD MN-
457 PM CDT MON SEP 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR MCLEOD COUNTY EXPIRES AT 500
PM CDT...

STORMS HAVE WEAKENED BELOW SEVERE LEVELS OVER NORTHEAST MCLEOD 
COUNTY. HENCE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 5 PM. 

LAT...LON 4497 9425 4497 9403 4481 9404 4469 9429
      4479 9447
TIME...MOT...LOC 2157Z 222DEG 38KT 4495 9411

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:58 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 24, 2:58 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
258 PM CDT MON SEP 24 2007

.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO BLOSSOM OVER THE CWA THIS
AFTERNOON ALONG/AHEAD OF THE SURFACE COLD FRONT THAT STRETCHED
FROM NEAR KINL TO TO KMML AT 20Z. ADDITIONAL SUPPORT FOR SHRA/TS
IS BEING PROVIDED BY SHORTWAVE ENERGY AND ATTENDANT 700MB OMEGA
AHEAD OF THE PARENT TROUGH OVER THE INTERMOUNTAIN WEST. PER THE
17Z KMPX RAOB...UNSEASONABLY HIGH PWATS OVER 1.6 INCHES ARE IN
PLACE...WITH DECENT MOISTURE TRANSPORT OCCURRING ON THE NOSE OF A
30-35 KNOT LOW LEVEL JET. EXTENSIVE CLOUD COVER HAS LIMITED
DESTABILIZATION THIS AFTERNOON...BUT OBSERVED SFC-6KM SHEAR
OF ABOUT 50 KNOTS WILL SUSTAIN A DAMAGING WIND THREAT WITH
AFTERNOON/EVENING THUNDERSTORMS. DOWNDRAFT CAPE VALUES OF ABOUT
ARE ALSO APPROACHING 1000 J/KG AHEAD OF THE FRONT...PER THE 19Z
RUC. THE ENTRANCE REGION OF THE UPPER JET WILL SUPPORT WIDESPREAD
SHRA/TS ACTIVITY TONIGHT...WITH LINGERING WIDELY SCATTERED
SHOWERS POSSIBLE ACROSS WEST CENTRAL WISCONSIN THROUGH EARLY
TUESDAY IN THE WAKE OF THE FRONT.

OVERCAST CLOUDS AND DEWPOINT IN THE 50S OVERNIGHT SHOULD KEEP
TEMPERATURES ELEVATED...SO HAVE LEANED TOWARD THE WARMER MAV/FWC
NUMBERS. LITTLE TO NO DIURNAL WARMING IS EXPECTED ON
TUESDAY...UNDER THE INFLUENCE OF LOW CLOUDS AND COLD AIR
ADVECTION.

THE NEXT NORTHERN STREAM SHORTWAVE PLOWS ACROSS THE NORTH CENTRAL
CONUS ON WEDNESDAY INTO THURSDAY...WHICH BOTH GFS AND ECMWF MODELS
HAVE A SEEMINGLY DECENT HANDLE ON. HAVE THEREFORE INCLUDED 20-30
POPS BETWEEN 18Z WEDNESDAY AND 12Z THURSDAY.

A STRONGER TROUGH BEGINS TO AMPLIFY OVER THE PACIFIC NORTHWEST
FROM FRIDAY INTO THE WEEKEND...WITH FAIR MEDIUM RANGE MODEL
AGREEMENT ON A LATE SATURDAY INTO SUNDAY FRONTAL PASSAGE. HAVE
INCLUDED 30-40 POPS ON SATURDAY AND SUNDAY...WITH THE MOST
WIDESPREAD ACTIVITY CURRENTLY APPEARING TO BE WITH FRONTAL/TROUGH PASSAGE
ON SATURDAY NIGHT.

&&

.AVIATION... /18Z TAF ISSUANCE/
VERY MOIST CONDITIONS ACROSS THE TAF SITES ATTM. COLD FRONT
CURRENTLY ALONG THE SD/MN BORDER WITH SHOWERS AND THUNDERSTORMS
INCREASING RAPIDLY OVER FAR WESTERN MN. ANOTHER AREA OF SHOWERS
AND ISOLATED THUNDERSTORMS FROM ALBERT LEA TO NEW RICHMOND. THESE
ARE ASSOCIATED WITH SHEARING VORT/TROPICAL MOISTURE THAT BEGAN
BACK ALONG THE TX/LA BORDER DURING THE WEEKEND. NEEDLESS TO
SAY...A WET AFTERNOON/EVENING IN STORE. MVFR CEILINGS WILL
DETERIORATE AS THE SHOWERS MOVE IN. KEPT CEILINGS IN THE 1000-1500
FOOT RANGE TUESDAY MORNING IN THE WAKE OF THE FRONT ALONG WITH
INCREASING NW WINDS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/RAH
Hazardous weather outlook, Sep 24, 9:24 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
924 AM CDT MON SEP 24 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251430-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
924 AM CDT MON SEP 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
EAST CENTRAL AND SOUTH CENTRAL MINNESOTA ALONG WITH MUCH OF WEST
CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE
WEATHER RISK IS LIKELY TO BE LOCALLY DAMAGING WINDS FROM A FEW
OF THE STORMS.

THE SEVERE WEATHER RISK AREA IS MAINLY ALONG AND SOUTH OF A LINE
FROM REDWOOD FALLS THROUGH THE NORTHERN SUBURBS OF THE TWIN CITIES
TO BARRON AND STANLEY IN WEST CENTRAL WISCONSIN. A FEW COMMUNITIES
INCLUDED IN THE SEVERE WEATHER RISK AREA INCLUDE ST. JAMES...
GLENCOE...THE TWIN CITIES...ALBERT LEA...RED WING...NEW RICHMOND...
MENOMONIE AND EAU CLARIE.

IN ADDITION TO THE SEVERE WEATHER THREAT...AS SHOWERS AND
THUNDERSTORMS MOVE ACROSS MINNESOTA AND WESTERN WISCONSIN FROM
THIS AFTERNOON THROUGH TONIGHT...THERE IS LIKELY TO BE A PERIOD
OF SEVERAL HOURS WHERE THE HOURLY RAINFALL RATE WILL BECOME
EXCESSIVE. WHERE THERE IS ANY URBANIZATION...THERE WILL LIKELY BE
A STREET FLOODING PROBLEM AS STORM SEWERS WILL NOT BE ABLE TO KEEP
UP WITH THE RAPID RUNOFF.

HEAVY RAINFALL RATES WILL LIKELY BECOME A PROBLEM FOR ST.
CLOUD...WILLMAR...LITCHFIELD...HUTCHINSON...REDWOOD FALLS AND NEW
ULM SOMETIME BETWEEN 11 AM AND 4 PM CDT. BETWEEN 4 PM AND 10
PM...THE HEAVY RAINFALL RATE PROBLEM WILL LIKELY OCCUR FROM
CAMBRIDGE ACROSS THE TWIN CITIES METRO AREA ON SOUTH INTO ALBERT
LEA AND OWATONNA.

WESTERN WISCONSIN...INCLUDING RICE LAKE...LADYSMITH AND EAU CLAIRE
WILL BE PLAGUED BY THESE PROBLEMS FROM LATE THIS EVENING INTO
EARLY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 4:28 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet47 min
Sep 24, 5:03 PM CDTSevere Thunderstorm WarningMPXScott42 min
Sep 24, 5:22 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti38 min
Sep 24, 5:33 PM CDTSevere Thunderstorm WarningMPXDakota42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.